Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
St. Petersburg Mathematical Journal
St. Petersburg Mathematical Journal
ISSN 1547-7371(online) ISSN 1061-0022(print)

 

Geometry of 1-tori in $ \mathrm{GL}_n$


Author: N. A. Vavilov
Translated by: the author
Original publication: Algebra i Analiz, tom 19 (2007), nomer 3.
Journal: St. Petersburg Math. J. 19 (2008), 407-429
MSC (2000): Primary 20G15, 20G35
Published electronically: March 21, 2008
MathSciNet review: 2340708
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We describe the orbits of the general linear group $ \operatorname{GL}(n,T)$ over a skew field $ T$ acting by simultaneous conjugation on pairs of $ 1$-tori, i.e., subgroups conjugate to $ \operatorname{diag}(T^*,1,\ldots,1)$, and identify the corresponding spans. We also provide some applications of these results to the description of intermediate subgroups and generation. These results were partly superseded by A. Cohen, H. Cuypers, and H. Sterk, but our proofs use only elementary matrix techniques. As another application of our methods, we enumerate the orbits of $ \operatorname{GL}(n,T)$ on pairs of a $ 1$-torus and a root subgroup, and identify the corresponding spans. This paper constitutes an elementary invitation to a series of much more technical works by the author and V. Nesterov, where similar results are established for microweight tori in Chevalley groups over a field.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 20G15, 20G35

Retrieve articles in all journals with MSC (2000): 20G15, 20G35


Additional Information

N. A. Vavilov
Affiliation: Department of Mathematics and Mechanics, St. Petersburg State University, Universitetskiĭ Prospekt 28, Staryĭ Peterhof, St. Petersburg 198504, Russia

DOI: http://dx.doi.org/10.1090/S1061-0022-08-01004-2
PII: S 1061-0022(08)01004-2
Keywords: General linear group, unipotent root subgroups, pseudoreflections, one-dimensional tori, diagonal subgroup, orbitals
Received by editor(s): October 10, 2006
Published electronically: March 21, 2008
Additional Notes: The present work was supported by AvH-Stiftung, SFB-343 and Universitaire Instelling Antwerpen. At the final stage the author was supported by the projects RFFI 03-01-00349 (POMI RAN), INTAS 00-566, INTAS 03-51-3251 and by an express grant of the Russian Ministry of Education “Overgroups of semisimple groups” E02-1.0-61
Article copyright: © Copyright 2008 American Mathematical Society